Alert archive / Texas / Wind Advisories in 2024
Wind Advisory 5, NWS Amarillo, TX
NWS Amarillo, TX issued this wind advisory at Feb 26, 2024, 2:01 PM CST for 4 counties in Texas; Beaver County, Texas County, Oklahoma. It took effect at Feb 27, 2024, 9:00 AM CST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Feb 26, 2024, 2:01 PM CST (20:01 UTC)
- In effect from
- Feb 27, 2024, 9:00 AM CST
- Expired
- Feb 27, 2024, 9:00 PM CST
- In force
- 12 hr
- Issued by
- NWS Amarillo, TX
Counties Beaver County, OK, Texas County, OK, Collingsworth County, TX, Donley County, TX, Lipscomb County, TX, Ochiltree County, TX
The radar
The Amarillo radar (KAMA), 125 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 8.0 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3091 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this wind advisory went out at Feb 26, 11:47 AM CST, 2 hours 14 minutes earlier.
Area forecast discussion, Feb 26, 11:47 AM CST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1147 AM CST Mon Feb 26 2024
...New AVIATION...
.SHORT TERM ...
(Today through Tuesday night)
Issued at 349 AM CST Mon Feb 26 2024
High clouds are streaming across the Panhandles associated with a
100 kt subtropical jet. Meanwhile, an upper-level trough is moving
into the Pacific Northwest which is responsible for a sub-990mb low
pressure in Canada. Both of these features are expected to move
southeast through the day which will cause tighter
pressure/geopotential height gradients through much of the
troposphere, culminating in generally strengthening winds.
Therefore... expecting a windy day across the western half of the
combined Panhandles with sustained winds on the order of 30-40 mph,
with 20-30 mph winds in the east. With daytime heating and the windy
conditions, at least some mixing should occur through most if not
all of the day. However, due to the aforementioned high clouds, the
vertical extent of the mixed layer will be limited. Guidance from
previous nights suggested that mixing up to 700mb should be
achievable, but the latest 00z suite shows, at best, that would be a
struggle to sustain. On the other hand, CAMs do suggest there will
be some subsidence which may help bring some of those higher gusts
to the surface. However... the NBM 90th percentile shows a small
portion of eastern Potter County/western Carson County having a
chance at a 60-65 mph wind gust while the HREF 90th percentile shows
up to around 55 mph. Therefore certainly won't be surprised to see a
wind gust up to 60 mph today, especially with the more persistent
cloud breaks favored in the southern Texas Panhandle, but not
expecting it to be widespread or long lasting. With all this said,
will opt to convert the High Wind Watch to a Wind Advisory. Last but
not least, daily record highs are expected to be broken at Amarillo
and Borger.
Winds stay elevated tonight in the 15-25 mph range as surface
pressure gradient steepens some as the low pressure system continues
to move southeast. Due to a combination of the breezy overnight
conditions and the likely daily record highs on Monday, daily record
high minimum temperatures are expected to be broken tonight as
well for Amarillo and Borger.
With a weak nocturnal inversion expected due to the breezy winds
tonight, expecting winds to kick up quicker than usual Tuesday
morning perhaps as early as 8 or 9 AM. Models depict an additional
low pressure developing in southeastern Colorado/southwestern Kansas
in the late Tuesday morning hours, getting down into the low 990mb
range which will help further steepen the pressure gradient in the
Panhandles. As such... Tuesday is looking like the windier day with
30-45 mph sustained westerly winds favored. Like today, looks as
though high clouds will plague the Panhandles with the possible
exception of the northwestern combined Panhandles. Nonetheless,
winds at 850mb and 700mb are favored to be stronger on Tuesday than
today which should increase the odds of reaching wind gusts up to 60
mph. Barring a significant change in the forecast, a wind headline
of some kind will most likely be needed for Tuesday. A sharp cold
front is currently favored to move into the CWA from the north in
the late afternoon hours which will offer a quick cooldown and
breezy northerly winds. Models have already begun speeding up the
cold frontal passage timing, and won't be surprised if they continue
to bring it in quicker. Unless this front comes in several hours
quicker than it's already forecast to come in, not expecting this to
impact any wind headline decision at this time given the expected
relatively early onset of the winds Tuesday morning. The other
impactful weather for Monday and Tuesday will be critical fire
weather conditions which will be discussed below in the fire weather
discussion.
Vanden Bosch
&&
.LONG TERM...
(Wednesday through Sunday)
Issued at 349 AM CST Mon Feb 26 2024
The prospects for meaningful and widespread precipitation from
Wednesday through Sunday look rather grim at this time. For
Wednesday, much cooler temperatures are foreseen in the wake of
the aforementioned cold frontal passage. A minor upper level
shortwave trof is expected to quickly track across the region late
Wednesday night and Thursday morning. There may be just enough
moisture present to warrant a low probability of precipitation
across the southern Texas Panhandle, and the NBM slight chance
pops on the order of 15 to 20 percent look reasonable. Should any
precipitation develop at all, amounts will likely be very light,
ranging from a trace to perhaps a few hundreths.
A return to above normal temperatures is then expected Friday
through Sunday as semi-zonal to southwest flow aloft develops in
advance of a western states large scale strong upper level trof. A
leeside surface trof of low pressure is forecast to deepen over
eastern Colorado and eastern New Mexico during this time period.
The corresponding tight pressure gradient will lead to breezy to
windy conditions from the downsloping southwest direction. The
main impacts from the strong upper level trof are forecast to
remain north and east of the OK and TX Panhandles, while the
associated surface cold front may track across the region Sunday
evening. Medium range models are in basic agreement with the
overall pattern and were accepted.
02
&&
.AVIATION...
(18Z TAFS)
Issued at 1131 AM CST Mon Feb 26 2024
Strong wind gusts are in store for all sites today and tomorrow
afternoon, with breezy conditions continuing overnight tonight.
Sustained west winds will be at 25-35 kts this afternoon, with
gusts over 40 kts already ongoing. It's not out of the question
to see gusts approach or briefly exceed 50 kts at KAMA and KDHT,
but these occurrences would likely be sporadic and confidence just
isnt't there to include in the TAFs at this time. Blowing dust is
also already being observed, and will continue to cause localized
reductions in visibility until the evening hours.
Harrel
&&
.FIRE WEATHER...Today and Tuesday.
Critical fire weather conditions are expected today and tomorrow due
to the combination of RH between 15-20% and strong winds. Today,
favoring sustained winds in the western half of the Panhandles
between 30-40 mph, with the eastern half between 20-30 mph. Gusts
may be as high as 55 mph today, but can't rule out an isolated gust
up to 60 mph in the western half of the combined Panhandles.
Tomorrow, favoring RH to be between 15-20% again with sustained
westerly winds between 35-45 mph for most of the combined Panhandles
except the far southeast Texas Panhandle with gusts up to 60 mph
possible. A cold front will move into the Oklahoma Panhandle from
the north in the late afternoon hours and move through the CWA
Tuesday evening with a rapidly wind change from westerly to
northerly. Models have already begun speeding up the cold frontal
passage timing, and won't be surprised if they continue to bring
it in quicker. Check back for updates.
Vanden Bosch
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 53 74 27 50 / 0 0 0 0
Beaver OK 52 77 23 51 / 0 0 0 0
Boise City OK 45 69 21 50 / 0 0 10 0
Borger TX 56 78 28 54 / 0 0 0 0
Boys Ranch TX 52 75 26 53 / 0 0 0 0
Canyon TX 52 74 27 52 / 0 0 0 0
Clarendon TX 57 78 29 50 / 0 0 0 0
Dalhart TX 47 70 21 50 / 0 0 0 0
Guymon OK 49 73 21 51 / 0 0 10 0
Hereford TX 51 75 26 53 / 0 0 0 0
Lipscomb TX 54 78 25 52 / 0 0 0 0
Pampa TX 55 75 26 50 / 0 0 0 0
Shamrock TX 58 80 29 52 / 0 0 0 0
Wellington TX 57 81 31 52 / 0 0 0 0
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning until 7 PM CST this evening for TXZ001>020-317.
Wind Advisory until 7 PM CST this evening for TXZ001-002-006-007-
011>013-016>018-317.
Fire Weather Watch from Tuesday morning through Tuesday evening
for TXZ001>020-317.
OK...Red Flag Warning until 7 PM CST this evening for OKZ001>003.
Wind Advisory until 7 PM CST this evening for OKZ001.
Fire Weather Watch from Tuesday morning through Tuesday evening
for OKZ001>003.
&&
SHORT TERM...52
LONG TERM....02
AVIATION...38Hazardous weather outlook, Feb 26, 3:39 AM CST, 10 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 339 AM CST Mon Feb 26 2024 OKZ001>003-TXZ001>020-317-262200- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 339 AM CST Mon Feb 26 2024 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Today and Tonight. Critical fire weather conditions are expected to develop across all of the Oklahoma and Texas Panhandles this afternoon into early this evening due to strong west winds of 30 to 39 mph with higher gusts along with minimum relative humidity values as low as 14 percent. A Red Flag Warning is in effect for all of the area from Noon today until 7 PM this evening. In addition, a Wind Advisory is in effect for the western Oklahoma Panhandle as well as the western and south central Texas Panhandle from Noon today until 7 PM this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Critical fire weather conditions are expected to develop on Tuesday across all of the Oklahoma and Texas Panhandles due to strong west winds of 35 to 45 mph with higher gusts along with minimum relative humidity values as low as 14 percent. A Fire Weather Watch remains in effect for all of the area from late Tuesday morning until early Tuesday evening. Additional wind headlines are also likely across the area on Tuesday. Elevated to critical fire weather conditions are possible across the area once again from Friday through Sunday due to strong winds and low relative humidity values. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. Area fire managers and emergency officials should be alert for elevated or critical fire weather conditions today, Tuesday, and Friday through Sunday. 02
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 26, 2:32 AM CST | Wind Advisory | AMA | Armstrong, Carson, Dallam, Deaf Smith, Donley, Gray and 13 more | 16 hr |
| Feb 26, 2:35 AM CST | Red Flag Warning | AMA | Armstrong, Carson, Collingsworth, Dallam, Deaf Smith, Donley and 14 more | 16 hr |
| Feb 26, 2:01 PM CST | High Wind Warning | AMA | Armstrong, Carson, Dallam, Deaf Smith, Gray, Hansford and 10 more | 30 hr |
Nearby
Wind Advisories in Texas, 2024Wind Advisories in Oklahoma, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.